Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 39, NWS Springfield, MO

April 3, 2008Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 3, 2008, 7:47 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2008, 7:47 PM CDT (00:47 UTC)
Expired
Apr 4, 2008, 12:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Tulsa radar (KINX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 040048
FFWSGF
MOC009-119-145-040500-
/O.NEW.KSGF.FF.W.0039.080404T0047Z-080404T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU APR 3 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  WESTERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM 
  NORTHEASTERN OKLAHOMA INTO FAR SOUTHWEST MISSOURI. RAINFALL 
  RATES OF ONE TO TWO INCHES PER HOUR WILL BE LIKELY WITH THESE 
  THUNDERSTORMS...WHICH WILL LIKELY LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  MONETT...NEOSHO...PINEVILLE...ANDERSON...EXETER...FAIRVIEW...
  GOODMAN...GRANBY...LANAGAN...NOEL...PURDY...SOUTH WEST CITY AND
  WHEATON.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3649 9458 3649 9461 3650 9462 3681 9463
      3692 9446 3693 9380 3649 9405 3648 9457

$$

SCHAUMANN
1 follow-up statement
000 
WGUS73 KSGF 040214
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CDT THU APR 3 2008

MOC009-119-145-040500-
/O.CON.KSGF.FF.W.0039.000000T0000Z-080404T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEWTON MO-BARRY MO-MCDONALD MO-
913 PM CDT THU APR 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
MCDONALD...SOUTHERN NEWTON AND WESTERN BARRY COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
SOUTHEASTERN MCDONALD AND SOUTHERN BARRY COUNTIES. RADAR ESTIMATES 
THAT THREE QUARTERS TO ONE AND A HALF INCHES OF RAIN FELL ACROSS 
MUCH OF THE WARNED AREA IN A SHORT AMOUNT OF TIME.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
MONETT...NEOSHO...PINEVILLE...ANDERSON...FAIRVIEW...GOODMAN...
GRANBY...LANAGAN...NOEL...PURDY...SOUTH WEST CITY AND WHEATON.

STREAMS...CREEKS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.

LAT...LON 3649 9458 3649 9461 3650 9462 3681 9463
      3692 9446 3693 9380 3649 9405 3648 9457
TIME...MOT...LOC 0209Z 180DEG 0KT 3664 9442

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 7:04 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 3, 7:04 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT THU APR 3 2008

...UPDATE TO AVIATION...

.DISCUSSION...

WHILE THE FIRST ROUND OF STRONG TO SEVERE STORMS HAS MOVED QUICKLY
OUT OF OUR EASTERN COUNTIES...WE REMAIN IN A LULL UNTIL THE NEXT
ROUND DEVELOPING OVER NORTHEAST OKLAHOMA MOVES INTO THE OZARKS.
PART OF THE WARM FRONT REMAINS HUNG UP SOUTH OF THE BOSTON
MOUNTAINS IN WEST CENTRAL ARKANSAS...WHILE THE WESTERN PORTION HAS
SURGED NORTHWARD INTO NORTHEAST OKLAHOMA AND EXTREME SOUTHWEST
MISSOURI. THIS IS SEEN BEST IN DEW POINT TEMPERATURES WHICH WERE
APPROACHING 60 DEGREES AROUND JOPLIN.

WE WILL CONTINUE TO WATCH AREAS ALONG THE WARM FRONT CLOSELY FOR
SEVERE WEATHER DEVELOP THROUGH LATE AFTERNOON AND EARLY EVENING.
THE 18Z SOUNDINGS FROM KSGF AND KOUN CONTINUED TO SHOW A DECENT
MID LEVEL CAPPING INVERSION WHICH APPEARS TO FINALLY BE WEAKENING
GIVEN CONVECTIVE DEVELOPMENT TO OUR SOUTHWEST. WE STILL EXPECT
MAINLY A HAIL THREAT NORTH OF THE WARM FRONT WHERE INSTABILITY
WILL REMAIN ELEVATED...WITH AN INCREASED WIND AND ISOLATED TORNADO
THREAT WHERE STORMS BECOME MORE SURFACE BASED.

WITH RESPECT TO THE FLOOD WATCH...WE WENT AHEAD AND SHAVED THE
NORTHERNMOST TIER OF COUNTIES OFF...MAINLY FOLLOWING MODEL
FORECAST TRENDS OF SHIFTING HIGHEST PRECIP FURTHER TO THE SOUTH
OVER NORTHERN ARKANSAS AND SOUTHEAST MO...WHERE BETTER SET-UP FOR
TRAINING STORMS AND FEED FROM LOW LEVEL JET WILL BE.

WILL BE TAPERING PRECIP CHANCES AFTER MIDNIGHT FROM NORTHWEST TO
SOUTHEAST AS THE MAIN FRONT PUSHES SOUTH OF THE AREA. WILL TAKE
ONE LAST LOOK AT NEW NAM TO MAKE MINOR MODS TO POPS BEFORE ZONE ISSUANCE.

WE SEE LITTLE CHANGE IN THE REST OF THE FORECAST WITH DRIER
CONDITIONS AND HIGH PRESSURE BY FRIDAY AFTERNOON THROUGH SATURDAY.
WELL SEE AN OUTSIDE CHANCE FOR CONVECTION SUNDAY NIGHT WITH
ANOTHER FRONTAL PASSAGE...BUT AGAIN NOT GETTING TOO EXCITED ABOUT
PRECIP CHANCES HERE...JUST SLIGHTS FOR NOW.

WE ARE GETTING CONCERNED ABOUT THE STORM SYSTEMS THE MODELS ARE
DEVELOPING DURING THE MIDDLE OF NEXT WEEK. BOTH THE GFS AND ECMWF
SHOW A STRONG STORM SYSTEM MOVING ACROSS THE CENTRAL U.S.

&&

.AVIATION...

FOR THE 0000 UTC KSGF/KJLN TAFS...COLD FRONT MOVING THROUGH
SOUTHWEST MISSOURI HAS CLEARED THE KJLN AREA...AND WILL MOVE
THROUGH THE KSGF AREA EARLY THIS EVENING. SOME SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WITH THE FROPA EARLY
THIS EVENING. IFR/MVFR STRATUS CEILINGS WILL MOVE INTO THE REGION
BEHIND THE FRONT. CEILINGS SHOULD IMPROVE FAIRLY QUICKLY FRI
MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ082-083-090>098-
     101>106.

KS...NONE.
&&
Hazardous weather outlook, Apr 3, 6:27 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT THU APR 3 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
627 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.
AREAS OF HEAVY RAINFALL WILL CONTINUE TO AFFECT PARTS OF SOUTH
CENTRAL MISSOURI THROUGH 2 AM...WITH ONE TO THREE INCHES OF RAIN
POSSIBLE SOUTHEAST OF A LINE FROM KIMBERLING CITY TO ROLLA.  RAINFALL
OF THIS MAGNITUDE WILL EASILY WORSEN FLOODING ACROSS THE REGION. HAIL
UP TO HALF DOLLAR SIZED WILL BE POSSIBLE WITH ELEVATED THUNDERSTORMS
OVER SOUTH CENTRAL MISSOURI.

OTHER STRONGER STORMS WILL BE POSSIBLE WHERE WARMER AND MORE
UNSTABLE AIR HAS WORKED ITS WAY NORTHEAST ALONG AND AHEAD OF A
COLD MOVING THROUGH SOUTHWEST MISSOURI. THROUGH 9 PM...THESE
STORMS WILL HAVE SOME POTENTIAL TO PRODUCE LARGE HAIL AND LOCALLY
DAMAGING WINDS IF ENOUGH INSTABILITY CAN OCCUR...MAINLY IN
MISSOURI COUNTIES ALONG AND SOUTH OF HIGHWAY 60 FROM MONETT TO
ROGERSVILLE. THIS AREA WILL CONTINUE TO BE MONITORED FOR FURTHER
STORM DEVELOPMENT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS IN SOUTHERN MISSOURI SHOULD
CONTINUE TO MONITOR RADAR TRENDS FOR POSSIBLE SEVERE WEATHER
ACTIVATION.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Apr 3, 4:44 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             4 N BRANSON             36.70N  93.22W
04/03/2008  E0.25 INCH       TANEY              MO   TRAINED SPOTTER

            PEA SIZE HAIL AT HIGHWAY 65 AND F HIGHWAY

&&

ANGLE
Local storm report, Apr 3, 4:50 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLOOD            2 S GRAVOIS MILLS       38.28N  92.83W
04/03/2008                   MORGAN             MO   LAW ENFORCEMENT

            OLD HIGHWAY 8 BETWEEN HIGHWAYS P AND O IMPASSIBLE DUE
            TO FLOODING.

&&

JSS
Special weather statement, Apr 3, 4:57 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT THU APR 3 2008

MOZ082-092-095-096-104-105-032230-
WRIGHT MO-TEXAS MO-CHRISTIAN MO-DOUGLAS MO-TANEY MO-OZARK MO-
457 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHWESTERN OZARK...
SOUTHEASTERN CHRISTIAN...SOUTHERN WRIGHT...SOUTHWESTERN TEXAS AND
TANEY COUNTIES UNTIL 530 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVA...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE
Local storm report, Apr 3, 5:08 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLOOD            3 NW VICHY              38.14N  91.80W
04/03/2008                   MARIES             MO   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS REMAIN FLOODED AND
            IMPASSIBLE.

&&

JSS
Special weather statement, Apr 3, 5:27 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT THU APR 3 2008

MOZ082-092-096-097-032300-
WRIGHT MO-TEXAS MO-DOUGLAS MO-HOWELL MO-
527 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN DOUGLAS...NORTHWESTERN
HOWELL...SOUTHERN WRIGHT AND TEXAS COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE
Local storm report, Apr 3, 6:41 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 PM CDT THU APR 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLOOD            4 W AVA                 36.95N  92.73W
04/03/2008                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE ROUTE Y CLOSED DUE TO FLOODING.

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:45 PM CDTFlash Flood WarningSGFBarry, Christian, Dent, Douglas, Howell, McDonald and 9 more6 hr
Apr 4, 3:43 AM CDTAreal Flood WarningSGFBarry, Christian, Dent, Douglas, Howell, McDonald and 9 more31 hr
Apr 4, 10:57 AM CDTAreal Flood AdvisorySGFCamden, Maries, Miller24 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.